For patients with high titers of antinuclear antibodies initiating treatment with immune checkpoint inhibitors (ICIs), collaboration between oncologists and rheumatologists could help diagnose rare rheumatic immune-related adverse events (irAEs), according to a letter to the editor published in Rheumatology (Oxford).

In this letter, the authors cited the case of a 49-year-old Japanese woman with recurrent stage 4 oropharyngeal carcinoma. The patient received pembrolizumab monotherapy every 3 weeks and reported cold sensation, persistent erythema, and purple discoloration on her fingers, lower legs, and feet 2 weeks after the first cycle. Treatment was halted and the patient was admitted to hospital.

The patient had no family history of systemic lupus erythematosus (SLE), but tested positive for antinuclear (1:1280, speckled pattern), anti-Smith, and anti-SSA antibodies and tested negative for antidouble-stranded DNA and antiphospholipid antibodies, antineutrophil cytoplasmic autoantibodies, and cryoglobulin. Thromboembolism was ruled out and the patient was diagnosed with chilblain lupus-like cutaneous reaction based on skin findings and with SLE based on the following 5 criteria: chronic cutaneous lupus (chilblain lupus), lymphopenia, positive antinuclear antibody, positive anti-Smith antibody, and low complement C3.


Continue Reading

The patient did not present with symptoms of SLE before initiation with ICI therapy, therefore, anti-Smith or anti-SSA antibodies were not measured. However, during routine examination, before the initiation of ICI therapy, antinuclear bodies were measured. According to the authors, “Based on the high titer and staining pattern (1:1280; speckled) during that time, the anti-Smith and anti-SSA antibodies were likely positive before ICI treatment. A subclinical condition, positive for these autoantibodies, possibly progressed to SLE with ICI initiation.”

Overall, the authors noted, “This may be useful for the early detection and prevention of rare rheumatic [immune-related adverse events].”

Reference

Takeda K, Nakano K, Udagawa S, et al. Chilblain lupus-like cutaneous reaction associated with systemic lupus erythematosus induced by immune checkpoint inhibitor. Rheumatology (Oxford). Letter. Published online August 31, 2021. doi:10.1093/rheumatology/keab670